So Bored, I Took My Mom’s Pills – Anticholinergic Toxicity

Slide1

 

She was a 14 year-old rebellious, care-free, hippie, feminist, vegan, gluten-free teenager, sitting in her room watching Donald Trump’s RNC speech. It only took few minutes till she furiously got out her room and started roaming around the house. From afar, she saw her mommy’s orange pill box, typed on it with bold letters, size 18: Cyproheptadine 4mg every 6 hours as need. She took all 60 pills, and the last she heard was “I will make America great again” (Inspired by true events)

 

What are common clinical signs and symptoms in Anticholinergic toxicity?

Tachycardia, absent/hypoactive bowel sounds, urinary retention, mydriasis, confusion, agitation, disorientation, and dry skin and mucous membranes.

Anticholinergic toxidrome mnemonic: blind as a bat (mydriasis), mad as a hatter (altered mental status), red as a beet (vasodilation), hot as a hare (fever), dry as a bone, bowel and bladder lose their tone, heart runs alone (tachycardia)

How can you clinically differentiate between sympathomimetic and anticholinergic toxidrome?

In anticholinergic toxicity, skin is dry and bowel sounds are absent/hypoactive, while in sympathomimetic toxicity you have increased sweating (diaphoresis) and hyperactive bowel sounds.

What are some common agents with anticholinergic properties?

Tricyclic antidepressants, atropine, antihistamines (diphenhydramine, cyproheptadine, etc), Phenothiazine, and Jimson weed.

What is the treatment of anticholinergic toxicity?

Treatment is primarily supportive. The goal is to prevent life-threatening complications including status epilepticus, rhabdomyolysis, hyperthermia, and cardiovascular collapse. Benzodiazepines are the most commonly used drug.

What is the anticholinergic antidote? When is it indicated?

Physostigmine. It is indicated if conventional therapy fails to control seizures, agitation, unstable dysrhythmias, coma, or hypotension. Avoid if there is a known ingestion of cyclic antidepressants, QRS widening, seizures, or history of reactive airway disease.

 

(Bonus Point: Physostigmine can be used as a diagnostic in small doses as well, meaning that if you have a patient that is altered without a clear cut history of ingestion, administering physostigmine and observing a response may make the diagnosis.

 

Disclaimer: The political opinions expressed in this post are those of the author and do not necessarily reflect the official position of the blog and residency program.

 

Reference:

Tintinalli, Judith E., and David Cline. Tintinalli’s Emergency Medicine Manual. New York: McGraw-Hill Medical, 2012. Print.

 

Special thanks to Dr. Willis

The post So Bored, I Took My Mom’s Pills – Anticholinergic Toxicity appeared first on The Original Kings of County.

Six reasons to avoid fluoroquinolones in the critically ill

    Fluoroquinolone antibiotics already carry warnings about the risks of QT prolongation and torsades de pointes, tendonitis and tendon rupture as well as central nervous system effects, including peripheral neuropathy and exacerbation of myasthenia gravis. The FDA had recently updated the labels to state that “the serious risks posed by fluoroquinolones generally outweigh their benefits for […]

The post Six reasons to avoid fluoroquinolones in the critically ill appeared first on 60 Second EM.

Video of the week: Large obstructive renal stone

Dr. Menager, PGY-1 EM resident at HUM, performed this ultrasound on a young woman who presented with dysuria and right-sided constant flank pain.  The patient’s vital signs were stable, pain was controlled in the ED and urinalysis was consistent with infection.  Her overall presentation was highly suggestive of pyelonephritis and preparation was made for discharge with outpatient followup.  Dr. Menager however cleverly performed an ultrasound prior to discharging her and found a large obstructive, infected renal stone.  Instead of being discharged, the patient appropriately remained in the ED for IV antibiotics.  A CT and urologic consultation were obtained.  Her CT is below:

large kidney stone CT

Large staghorn calculus in right kidney

This case highlights why it is so important to ultrasound every suspected pyelonephritis prior to discharge to ensure there is no concerning hydronephrosis.  While stable pyelonephritis can be discharged with antibiotics and good followup, an infected and obstructed kidney stone is a urologic emergency!

 

Share

Learning from Major Incidents

Major Incidents

In this month’s EMJ, David Lowe, Jonathan Millar and colleagues from Glasgow Royal Infirmary (GRI) and the University of Glasgow share their experience gained from the tragic events that unfolded in their city in 2013 and 2014. The first –  where a police helicopter crashed into the Clutha Vaults pub due to a fuel management issue – led to ten deaths and several seriously injured, while the second caused 6 deaths and 15 injured when the driver of a bin lorry crashed after blacking out at the wheel. Many of those injured were taken to GRI, and in the aftermath of these incidents, lessons were learnt and action points generated. Ten key lessons are included in the article, and with many major incidents occurring throughout Europe and the rest of the world in recent months, it’s sadly all too possible that you may have to declare one in your department in the near future. Reading about and learning from the experience of others can help you to refine your own disaster management plans.

Whilst some of the points may have already entered your mind, such as early allocation of roles, and having an effective command and control structure to co-ordinate resources both in the ED and in the rest of the hospital, there are some less obvious, but equally key points for learning. In a smaller hospital, particularly if you have a major trauma unit nearby, trauma may be a rare sighting, and on activation of the trauma team the response may be slow with some members unclear of their responsibilities. The Glasgow team recommend a low threshold for activation of the trauma team, as this will not only help members to become more familiar with the process and each other, but also raises awareness of trauma care in the hospital.

Another change involves drug preparation. It was found that in a major incident, multiple patients may need an RSI, analgesia, sedation, or other key medication such as tranexamic acid. This can lead to several doctors or nurses all trying to access the same medications at one time. They have implemented a protocol that on activation of the major incident plan, designated staff will draw up a number of drugs bundles which can then be accessed quickly by the trauma teams, without a fight at the drugs cupboard or the fridge.

The article has a number of other fantastic learning points and is well worth a read. If you have access, you can also read the reply by Sophie Hardy which explores the difficulties with sharing major incident experience, and a link to the website majorincidentreporting.net which is a global initiative to aid this. On the same subject, if you haven’t already read the paper (published in the Lancet in November 2015) by Martin Hirsch, Pierre Carli and colleagues on the response to the multisite terrorist attacks in Paris, then please do. You can also see Youri Yordanov, one of the authors of the paper, give one of the keynote lectures at this year’s RCEM Scientific Conference in Bournemouth in September, where he will be speaking on the lessons learnt from Paris.

vb

Chris